Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 32, NWS Denver/Boulder, CO

June 6, 2010Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 6, 2010, 5:10 PM MDT for Logan County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2010, 5:10 PM MDT (23:10 UTC)
Expired
Jun 6, 2010, 5:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Denver radar (KFTG), 151 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:35 PM MDTHAIL 1.75Atwood, COREPORTED BY STERLING DISPATCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WFUS55 KBOU 062310
TORBOU
COC075-062345-
/O.NEW.KBOU.TO.W.0032.100606T2310Z-100606T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
  SOUTHWEST OF LOGAN CORNERS...OR 11 MILES SOUTHWEST OF STERLING.
  THIS STORM WAS MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERINO...
  LOGAN CORNERS...ATWOOD AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4063 10285 4044 10285 4044 10341 4063 10343
TIME...MOT...LOC 2310Z 268DEG 27KT 4056 10335

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:20 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 6, 3:20 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN JUN 6 2010

.SHORT TERM...RIPE ENVIRONMENT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. ENOUGH MOISTURE TO ALLEVIATE OUR PROBLEMS WITH WARM AIR
AROUND 500 MB...THERE IS SOME WARMING AT THAT LEVEL TODAY BUT IT
WILL NOT BE ENOUGH TO CAP CONVECTION OVER THE BETTER MOISTURE.
THINGS A BIT MORE MARGINAL AROUND DENVER BUT IT IS A BIT WARMER THAN
WE EXPECTED ALSO...SO I DO EXPECT STORMS TO DEVELOP OVER THE
FOOTHILLS AND IN THE CONVERGENCE ZONE OVER DENVER LATER THIS
AFTERNOON. SHEAR PROFILE IS GOOD FOR SUPERCELL DEVELOPMENT ONCE THE
STORMS GET INTO THE RICHER MOISTURE...AND EXPECT THE STRONGEST
STORMS COMING OUT OF WYOMING TO TURN SOUTHEAST ACROSS NORTHEASTERN
COLORADO. LARGE HAIL IS THE MAIN THREAT...BUT SOME THREAT OF
TORNADOES AS WELL. AT THIS TIME EXPECTING A CONVERGENCE LINE TO
DEVELOP OVER TIME WITH THUNDERSTORM OUTFLOW WHICH SHOULD PROGRESS
EASTWARD AND EXPECT ACTIVITY TO CLEAR OUR AREA BY MIDNIGHT...THOUGH
SOME UNCERTAINTY ON THE EASTERN BORDER.

FOR MONDAY...WARMING ALOFT BUT ALSO PLENTY OF LOW LEVEL MOISTURE IN
THE WAKE OF THIS EVENINGS CONVECTION. MODELS NOW HAVE MORE ROBUST
EASTERLY FLOW AT THE SURFACE WHICH WOULD HOLD TEMPERATURES BACK
DESPITE SEVERAL DEGREES OF WARMING ALOFT. I BUY THE GENERAL IDEA BUT
NOT SURE OF THE MAGNITUDE. THE MOISTURE WOULD EVENTUALLY PROVIDE A
CHANCE OF STORMS...BUT THE LOW LEVEL TEMPERATURES WILL DELAY
THUNDERSTORM INITIATION. I WILL PUT IN SOME LOW POPS FOR THE LATE
AFTERNOON...BUT MOST OF THE ACTIVITY SHOULD BE IN THE EVENING.
DROPPED TEMPERATURES A COUPLE OF DEGREES ON THE PLAINS...KEEPING US
AWAY FROM THE CENTURY MARK BUT STILL WARMER THAN TODAY.

.LONG TERM...WESTERLY FLOW ALOFT WILL DOMINATE THE FORECAST AREA
MONDAY NIGHT THROUGH WEDNESDAY NIGHT.  SPEEDS WILL GENERALLY BE
BELOW 50 KNOTS.  THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN
SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA MONDAY NIGHT THROUGH
WEDNESDAY NIGHT.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE
EAST-NORTHEASTERLY MONDAY NIGHT THROUGH TUESDAY NIGHT...THEN
SOUTHEASTERLY WEDNESDAY.   FOR MOISTURE...BOTH MODELS CONTINUE TO
HAVE PLENTY IN THE MID AND UPPER LEVELS...WITH AN INCREASE IN THE
LOWER LEVEL MOISTURE AS WELL. BOUNDARY LATER DEW POINT PROGGS SHOW
TEMPERATURES IN THE 50-60 F RANGE MONDAY NIGHT THROUGH WEDNESDAY.
PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.30 INCH RANGE MONDAY
NIGHT THROUGH WEDNESDAY...WITH THE BEST MONDAY EVENING AND LATE DAY
TUESDAY.  LAPSE RATE FIELDS ON THE CROSS SECTIONS HAVE LITTLE IN THE
WAY A MID LEVEL CAP MONDAY EVENING OR LATE DAY TUESDAY...WITH A
RETURN OF IT BY LATE DAY WEDNESDAY.  THERE IS SOME LOW LEVEL
STABILITY INDICATED MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT
CONVECTION ABOVE THAT IS POSSIBLE.  CAPE VALUES ON MONDAY NIGHT ARE
PRETTY HIGH ACROSS THE FOOTHILLS... WESTERN PLAINS...SOUTHERN
PLAINS...AND PALMER RIDGE....WHERE 3000 J/KM PLUS ARE PROGGED.  WILL
JUST HAVE TO ERODE THE CIN AWAY.  ON LATE DAY TUESDAY AND
WEDNESDAY...THERE  IS PRETTY DECENT CAPE OVER THE EASTERN
MOUNTAINS...FOOTHILLS AND WESTERN TWO-THIRDS OF THE PLAINS.  THE QPF
FIELDS HAVE OK AMOUNTS OF MEASURABLE PRECIPITATION MONDAY NIGHT AND
LATE DAY TUESDAY...WITH WAY LESS FOR LATE DAY WEDNESDAY.  THE
RAINFALL IS INDICATED EAST OF DIVIDE THROUGH ALL THE PERIODS.   SO
FOR POPS...20-30%S LOOK GOOD MONDAY NIGHT INTO TUESDAY NIGHT...THEN
0-10%S FOR LATE DAY WEDNESDAY.  FOR TEMPERATURES... TUESDAY'S HIGHS
ARE 4-7 C COOLER THAN MONDAY'S.  WEDNESDAY'S HIGHS ARE 1-2 C WARMER
THAN TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH
SUNDAY...MODELS HAVE INCREASING SOUTHWESTERLY FLOW ALOFT THURSDAY
THROUGH FRIDAY.  ON SATURDAY...THE FLOW ALOFT IS PRETTY STRONG AND
NEARLY DUE SOUTHERLY.  IN FACT A JET MAXIMUM IS PROGGED FROM LATE
DAY SATURDAY THROUGH MUCH OF SUNDAY FOR THE FORECAST AREA.  BY 12Z
SUNDAY MORNING...THE GFS AND ECMWF HAVE AN UPPER CLOSED LOW NEAR THE
FOUR CORNERS.  BOTH MODELS BRING THE WEAKENING UPPER LOW INTO
COLORADO SUNDAY NIGHT INTO MONDAY.  BOTH THE ECMWF AND GFS COOL DOWN
FRIDAY THROUGH SUNDAY PRETTY SIGNIFICANTLY.  WILL LOWER TEMPERATURE
GRIDS A BIT FOR NOW AND SEE HOW THE MODELS EVOLVE.   MOISTURE
INCREASES FRIDAY THROUGH SUNDAY AS WELL.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT CHANCE OF A SEVERE
THUNDERSTORM WITH LARGE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN
UNDER A STORM. THUNDERSTORMS MAY BE MORE NUMEROUS OVER THE EASTERN
APPROACH GATES TO KDEN. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH MONDAY.

&&

.HYDROLOGY...SNOWMELT IS PRODUCING MINOR OVERBANK FLOODING ON THE
BIG THOMPSON AND CACHE LA POUDRE RIVERS. FLOWS IN ESTES PARK AND THE
LOWER POUDRE CANYON ARE OCCURRING IN THE LATE NIGHT AND MORNING
HOURS...AND PEAKS ON MONDAY AND TUESDAY MORNINGS MAY BE A LITTLE
HIGHER THAN TODAYS. MINOR FLOODING IS ALSO POSSIBLE ON THE NORTH
FORK OF THE SAINT VRAIN CREEK...AND THE SOUTH FORK OF THE SAINT
VRAIN AND BOULDER CREEK WILL BE NEAR BANKFULL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD ADVISORY THROUGH TUESDAY
      AFTERNOON FOR LARIMER...BOULDER...AND WEST CENTRAL WELD
      COUNTIES.

GIMMESTAD/RJK
Hazardous weather outlook, Jun 6, 11:12 AM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT SUN JUN 06 2010

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT SUN JUN 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ON THE PLAINS THIS AFTERNOON AND
TONIGHT. THE GREATEST THREAT IS FOR SUPERCELL THUNDERSTORMS TO
DEVELOP ON THE CHEYENNE RIDGE OR IN SOUTHEAST WYOMING AND MOVE
SOUTHEAST INTO COLORADO...AFFECTING AREAS EAST OF A LINE FROM
CHEYENNE TO LIMON. THERE IS A LOWER RISK OF SEVERE STORMS FURTHER
SOUTH AND WEST TO THE FOOTHILLS...ESPECIALLY FROM THE EASTERN AND
SOUTHERN PARTS OF THE DENVER METRO AREA ACROSS ELBERT COUNTY.

SOME OF THE STORMS TODAY MAY PRODUCE HAIL UP TO BASEBALL SIZE AND
WIND GUSTS TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.

MINOR FLOODING IS ALSO OCCURRING ON SOME RIVERS AND STREAMS IN
LARIMER COUNTY FROM RAPID SNOWMELT. THE MAIN AREAS OF CONCERN ARE
THE BIG THOMPSON RIVER ABOVE LAKE ESTES AND THE POUDRE RIVER IN THE
CANYON WEST OF FORT COLLINS. THESE RIVERS COULD RISE HIGHER ON
MONDAY AND TUESDAY AS TEMPERATURES IN THE HIGH MOUNTAINS MAY WARM A
FEW DEGREES MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY.  TEMPERATURES WILL BE ABOVE NORMAL WITH MONDAY THE
HOTTEST DAY.  BY FRIDAY...CONTINUING INTO NEXT WEEKEND THERE IS A
CHANCE OF A COOLER AIRMASS TO MOVE INTO THE FORECAST AREA ALONG WITH
A BETTER CHANCES OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/RJK

In the hours before

Local storm report, Jun 6, 5:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             SE LOVELAND             40.42N 105.07W
06/06/2010  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0459 PM     HAIL             4 N LOVELAND            40.48N 105.07W
06/06/2010  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0459 PM     HAIL             3 S FORT MORGAN         40.22N 103.79W
06/06/2010  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Jun 6, 2:00 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld5 days
Jun 6, 3:16 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jun 6, 4:20 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld26 min
Jun 6, 4:39 PM MDTSevere Thunderstorm WarningBOUSedgwick26 min
Jun 6, 4:47 PM MDTSevere Thunderstorm WarningBOULogan, Weld58 min
Jun 6, 4:50 PM MDTSevere Thunderstorm WarningBOULarimer, Weld55 min
Jun 6, 4:57 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
Jun 6, 5:33 PM MDTAreal Flood AdvisoryBOUSummit71 hr
Jun 6, 5:37 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington38 min
Jun 6, 5:43 PM MDTTornado WarningBOUWeld32 min
Jun 6, 5:48 PM MDTSevere Thunderstorm WarningBOULogan, Washington24 min
Jun 6, 5:52 PM MDTTornado WarningBOUWashington21 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.